Citalopram, Pregnancy and Vaginal Thrush Infection

Patient

Q: Good Morning, I have been taking Citalopram for the past 18 months as I suffered a few panic attacks. About 4 weeks ago I decided to wean myself off them (with the doctors advice). I began by taking one every other day but I noticied I was feeling really sick and tired all the time. After 2 weeks my doctor then advised to stop taking them completely. The sickness eased off but I still feel quite tired at times. I have also just had my period which was really light but normally they are quite heavy. Since waking up today I have noticed I have thrush. Could these symptoms be from stopping Citalopram or do you think I need to do a pregnany test?

Doctor

A:   It is unlikely that Citalopram and pregnancy would have caused you to have thrush. Yeast infections are very common in women, and they generally result from an imbalance between the types of bacteria and yeast that live in the vagina. For example, excessive cleaning of the vagina (with soap and water) or with douching products will definitely kill off the normal vaginal bacteria allowing the yeast to multiply and take over. Therefore, you should avoid this at all costs. Change underwear daily is helpful, but it is also helpful to think about the type of underwear you use. They should be light, absorbent cotton underwear, as other types may predispose to infections. Sometimes, yeast infections can be caused by sexual intercourse. This is because your partner may have yeast on their skin and may pass them to you during sex. If this is your first yeast infection, then I would not worry about this very much. Simply take the antifungal medications and it should clear up. If you have missed your periods, consider doing a home pregnancy test.

Related Q&A

Q: Is it possible for me to be pregnant? Are these signs? Is it too early to tell? I had unprotected sex on 12/16/16, an...

Q: I had my period from 12- 18 and realised drops of blood from 18-25.had sex on 5-10 but he produced outside .i feel bl...

Q: Hello, I took the morning after pill (19th November) whilst I was at the end of my first period and within two weeks ...

Q: Hi I had unprotected sex on my ovulation day or at least around that time. But I still had my period thirteen days a...

Q: On the poor advice from someone at Planned Parenthood (who I think was a volunteer and not a professional), about a w...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews